Do high doses of Ibuprofen cause irregular heart beat?
If you recall, last week, I contacted you regarding the fact that my 85-year-old father had an irregular heart beat, which showed up on an EKG, a few days after having a root canal procedure. He was going to have the 24-hour Holter monitor, you may recall.
The apparent good news is that the Holter results were ok -- and this was after his heart x-ray and blood tests were also ok.
His doctor, (a GP), has deduced that it was the high dose of Ibuprofin that my dad was taking after the root control procedure that was cause of the irregular heart beat.
He told my dad that he would not have even had him go to the hospital if he, the doctor, had been in town. (The doctor was out of town when my father went to the hospital.) Also, in the hospital, they found that my dad's heart pumping action was normal.
However, and this is both confusing and worrying to me, despite these seemingly normal test results, the doctor is asking my father to start taking a full dose of aspirin, I believe 325 mg, daily, instead of the baby dose he's been taking (80 mg).
I'm aware of the studies that show higher doses of aspirin don't necessarily provide greater benefits but may increase the risk of internal bleeding.
What is your assessment of all this? Is this doctor over-prescribing here? Should he seek a second opinion from a cardiologist?
(One other bit of information: my father also apparently has moderately reduced kidney function.)
Baby aspirin would suffice
Hello. Thank you for asking again on HCM. I understand your concern.
Of course I recall the case, and I am glad the Holter rhythm results came back normal. Therefore, no further treatment is needed to treat or prevent the extrasystolic beats your father has been having. I also explained in the previous answer that these phenomena may be expected as a part of a normal aging process, and, if they are not as a result of structural damage to the heart muscle, they are totally benign phenomena.
As about the aspirin, although some medical providers may recommend a full dosage, my opinion is that after 75 years of age the full dosage may be harmful to the individual. I would stick to the opinion that, when aspirin is used in cardiovascular events primary prevention, it should be used in low dosages, such as 81 mg, or, as it is my personal everyday experience with patients, a 100 mg a day. This would be my recommendation to any of my patients.
I hope I was helpful with my answer. I would be happy to help, if you have follow-up questions.
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- Ear infection cause irregular heart beat
- Esophagus causing irregular heart beat
- Can ambien cause irregular heart beat
- Can gas cause an irregular heart beat
- Do steroids cause irregular heart beat
- Can constipation cause irregular heart beat
- Peanuts cause irregular heart beat
- Smoking marijuana cause irregular heart beat
- Do cell phones cause irregular heart beat
- Anxiety cause irregular heart beat